Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
April 22, 2005
Daily Care, Hyperglycemia and DKA
Question from Whitehouse Station, New Jersey, USA:
My three year old son was diagnosed with type 1 diabetes five months ago. He takes Lantus in the morning and NovoLog at each meal. He was originally getting Lantus before bed (7 p.m.), but he was waking up low in the middle of the night, so we switched it to the morning. This has worked well for the past few months. He was waking up at around 100 mg/dl [5.6 mmol/L] every morning. Recently, his insulin needs have increased (from 0.5u to 1.5u at each meal). Now, we are having trouble with high blood sugars in the morning (175 to 200 mg/dl [9.7 to 11.1 mmol/L]), even though he is around 150 mg/dl [8.3 mmol/L] when he goes to bed. Do you think this is a rebound effect or could it just be a response to certain foods he ate? We have tested him several times in the middle of the night (at different times) to try to "catch" a low, but have never seen anything lower than 140 mg/dl [7.8 mmol/L]. How long after a low will we see increased blood sugars?
This is a common question and similar to one that was asked very recently.
First of all, you should be aware that the use of Lantus in children under the age of six does not yet have FDA-approval. That’s not to say the FDA-disapproves; rather it means no efficacy and safety data have yet been reviewed by the FDA to gain approval.
That said then, in response to your question, I do not think your child is “rebounding” since you have not caught a low. The higher glucose can last for several hours after a low. This has been referred to as the Somogyi Effect.
But, in addition, another situation occurs that can lead to higher glucose levels in the morning. This is called the Dawn Phenomenon. We have a certain hormonal rhythm that causes us to produce certain hormones and other chemicals at various times of the day and night (depending on our sleep schedules.) For most non-night shift workers, we make more cortisol and growth hormone and even perhaps adrenalin to help “kick start” the day as we awaken “at dawn”. All these hormones can increase the morning glucose.
You may wish to speak to your own diabetes team about adjusting the insulin doses or snacks. Perhaps the Lantus is not lasting a full 24 hours, as it often does not do so in younger children who are “fast-metabolizers.” A switch back to bedtime doses may be helpful again. Another option might be the addition of a little Lente or NPH at bedtime. Please do not make any changes without the input of your own Diabetes Team.